1:44 pm - 01/01/2009

Experience with successfully delaying my period using norethisterone/norethindrone

At the end of November I posted here with a request for suggestions on how to delay my period during a scheduled visit with my LDR boyfriend who is uncomfortable with period sex. I have Essure and am not on HBC, so stacking pills was not an option. incarnated_joy suggested requesting a prescription for norethisterone, which is also known as norethindrone, and is a generic for Aygestin. Here's my experience with the process:

First, I did a lot of Google searching and website reading and found that norethisterone/norethindrone is mostly prescribed for women with heavy bleeding to make a period end. However, based on a number of sites and reports I came across, it is indeed used to delay periods, but seems to be used more often in the UK than in the US for delaying of periods. Side effects include the usual HBC ones: nausea/vomiting, headache, depression, sleeplessness, lowered sex drive, weight gain, etc. I was ok with all of that, especially since this is the only time I plan on using this medication (from now on we will be more careful about when we arrange our visits, unless he gets more comfortable with the idea of period sex).

Next, I called my ob/gyn to see about getting an appointment to discuss the medication, but they could not get me in until February.

So then I called and scheduled a consultation appointment with my general practitioner to see if he would prescribe it. He, unfortunately, had never heard of it - but then again, based on the patients I usually see in the waiting room, his focus is on geriatric issues. In fact, he said that if I came in asking about a blood pressure medicine, he could probably tell me all about it, but recommended that I call my ob/gyn and talk to a nurse on the phone, and see if they would prescribe it without an appointment. He said if they flat-out said no, he would do some research and would likely go ahead and prescribe it, but felt more comfortable having me check with them first since it was their area of expertise. He was also very nice and didn't charge me for the visit.

I called my ob/gyn's office and asked to speak to the nurse. The triage nurse I talked to was familiar with the medication's uses for heavy periods, but was VERY against prescribing it "just because you're going to visit your boyfriend" - she was quite snarky, actually. I asked her to talk with my usual nurse practitioner, and she said she would. Finally I got a call back that my NP had approved it, and they called it into the pharmacy. The nurse said that I would start bleeding the day after I stopped taking the pills (websites had said within 3 - 5 days), and it may not work at all if I had already ovulated.

When I picked it up, it was a $10 copay (with insurance), and I found that I was supposed to take one 5 mg pill one time a day for 10 days. I was a little concerned about this, because most of the websites I'd seen said 5 mg 3 times a day, but I decided I'd gotten what I was going to get, and hoped for the best. I counted backwards from the last day of my visit with my bf and took the first one 10 days before that. I took the first pill the evening of the 10th day before the end of my visit with my bf, and did my best to take the other pills around the same time each evening as with regular hormone-type meds.

The first couple of days I didn't notice any side effects. I usually spot a couple of days before the real start of my period, and I am pretty regular, so I normally would have expected to start spotting on the 26th and start my period on the 28th. I was very happy when the 26th went by, and there was no sign of Aunt Flo. Around the 28th (about 7 days after starting the meds), I started feeling really bloated and a little down - the usual PMS stuff - but no spotting or anything. Finally, yesterday, when I was due to take the last pill in the evening, some light spotting started happening - but it was the last day of the visit, so I wasn't too concerned - I didn't bother to take the last pill last night. Today seems to be a normal spotting sort of day, and so far, I haven't noted any particular side effects (aside from both me & especially my boyfriend being more comfortable during sexytimes). :D



For the tl;dr fans - a little difficulty getting the prescription, mostly due to unfamiliarity with the medication, but mission eventually accomplished, and in MY case, delaying my period using Aygestin (norethisterone/norethindrone) worked well FOR ME; ymmv, of course - talk to your doctor, etc. etc. etc.

Thanks, incarnated_joy and others in the vaginapagina community for responding to my original post. Comments/constructive criticism/questions about my experience are welcome.

Maintainers: I tried to tag this post & my original one as "delaying-periods" but Semagic won't let me post with tags. Guess it's a community setting?
incarnated_joy 1st-Jan-2009 08:10 pm (UTC)
Oh wow, it would have never occurred to me that it would be hard to get, or that you'd get such a reaction from a nurse. But then again I am in the UK, and I just generally walk in to my GP office and as for it. (And I'd say you were given a weird dosage if it was one pill a day- that said I can take two a day and not even spot). Oh well seemed to work anyway, and I'm glad it did :)
shellabelle81 1st-Jan-2009 08:31 pm (UTC)
I've had no problems getting it the two times I wanted to take it. The first was in '06 and the last was this past summer. Both times I was going on vacation and didn't want to be on my period. The first time I went I told them that I wanted soemthing to delay my period or make it come sooner and my gyno told me about the pills and wrote me a prescription. I had to take two pills a day for 10 days and had no side effects or spotting. I love it! Thanks for sharing your experience :)
paraxeni 1st-Jan-2009 09:13 pm (UTC)
Thanks for the write up. I seem to be on the flip side to you. I'm in the UK and was prescribed it because I was going on holiday, and my doc didn't want to put me on the Pill at the time, even though I was 16. Anyway, I followed the instructions, put on an absolute stack of weight, got a horrible skin photosensitivity that meant I spent my three weeks in the South of France locked in our apartment all day, as I could only go out in the dark without blistering! Oh and I didn't get my period back properly for six months, which convinced my mother I was knocked up, even though I'd never had sex, that was fun. It seems that high doses of Progesterone are not my friend. Even the low dose in my Mirena gives me some grief.

However it did work brilliantly when I was older to induce periods (in low doses), so it wasn't all bad in the end.
drkbliss norethindrone6th-Jan-2009 10:40 pm (UTC)
More than a post I have a question... I was prescribed this pill by my Dr. and was told to drink one tablet at the same time, but I was wondering if I take 3 tablets all at once will that delay or stop my period faster or if I take 2 daily is that one in the morning and one at night thank you.
dichotomous Re: norethindrone7th-Jan-2009 03:48 am (UTC)
I'm sorry, but I really don't know. This is the only time I've ever tried it. You could try calling your doctor's office and asking to speak to a nurse about it. Good luck. :)
karenjd 16th-Jan-2009 09:39 am (UTC)
Hi there! Thank you for sharing your experience with this... If you could, would you help me a question?
I want to delay my period, and am taking Norethisterone... does delaying one cycle affect the timing subsequent ones after?
(I need my next period delayed but can't take the drug, so I'm delaying this one in the hopes that it will 'shove it on' a week)
I've tried to research this, but can't find an answer!LOL Any help will be greatly appreciated!

:) Karen x
dichotomous 16th-Jan-2009 12:25 pm (UTC)
Hiya,

Since it hasn't been a full cycle for me since I posted this, I really can't say - but I will update when I know. :)
karenjd 16th-Jan-2009 02:01 pm (UTC)
OK, thank you :)

Thanks for replying xx
hazardousjones but what happened?28th-Apr-2010 12:48 am (UTC)
Hi
I was just wondering what happened in regards to Karenjd's question regarding pushing the whole cycle off a bit?
If you take this and push off one months period, does your next period come roughly 28 days after you let period return? or do you stay on your original schedule?
does that even make sense?
ext_295265 dosage23rd-Oct-2010 03:10 am (UTC)
im confused on weather to take it 1,2 or 3 times a day. i was told 3 but it gives me a headache so i was wondering if you would suggest taking it only 2 or even 1. im going away tomorrow and due to get my "evil friend" on either sunday or wednesday. help please
This page was loaded Aug 28th 2014, 5:13 pm GMT.